Alert archive / Idaho / Wind Advisories in 2019
Wind Advisory 8, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at May 16, 2019, 9:47 AM MDT for 7 counties in Idaho. It took effect at May 16, 2019, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 9:47 AM MDT (15:47 UTC)
- In effect from
- May 16, 2019, 12:00 PM MDT
- Expired
- May 16, 2019, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 63 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS75 KPIH 161547 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 947 AM MDT Thu May 16 2019 IDZ056>059-162100- /O.NEW.KPIH.WI.Y.0008.190516T1800Z-190517T0000Z/ Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher 947 AM MDT Thu May 16 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect until 6 PM MDT this evening. * IMPACTS/TIMING...Developing around 12PM MDT today and strongest between 3PM and 6PM MDT this afternoon. Difficult driving conditions will be possible, especially for high profile vehicles, vehicles with trailers and lightweight vehicles. West to east routes will experience the strongest crosswinds. Patches of blowing dust will also be possible. * WINDS...South 20 to 30 mph with gusts to 45 mph possible. * LOCATIONS...Highway 30 from McCammon to near Emigration Summit. Some cities include, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
866 WWUS75 KPIH 162010 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 210 PM MDT Thu May 16 2019 IDZ056>059-170000- /O.CON.KPIH.WI.Y.0008.000000T0000Z-190517T0000Z/ Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher 210 PM MDT Thu May 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * IMPACTS/TIMING...Strongest between 3PM and 6PM MDT this afternoon. Difficult driving conditions will be possible, especially for high profile vehicles, vehicles with trailers and lightweight vehicles. West to east routes will experience the strongest crosswinds. Patches of blowing dust will also be possible. * WINDS...South 20 to 30 mph with gusts to 45 mph possible. * LOCATIONS...Highway 30 from McCammon to near Emigration Summit. Some cities include, Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
975 WWUS75 KPIH 162345 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 545 PM MDT Thu May 16 2019 IDZ056>059-170045- /O.EXP.KPIH.WI.Y.0008.000000T0000Z-190517T0000Z/ Southern Hills/Albion Mountains-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher 545 PM MDT Thu May 16 2019 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds will decrease this evening. Therefore the wind advisory will be allowed to expire. $$ Valle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 16, 2:34 AM MDT, 7 hours 13 minutes earlier.
Area forecast discussion, May 16, 2:34 AM MDT, 7 hours 13 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 234 AM MDT Thu May 16 2019 .SHORT TERM...Today through Saturday...Concern in the near term will be the push of moisture headed into Idaho today, leaving risk for thunderstorm development. Thunderstorm activity will increase early in the day and will be possible almost anywhere across the state. Areas that are favored for thunderstorm development this afternoon include Eastern Idaho (all areas bordering Wyoming, including Island Park, Teton area, Soda Springs, Swan Valley, Bear Lake and Preston). Portions of the Wood River Area and Stanley area may also see some strong thunderstorms. The risk will be most significant mid-afternoon through early evening with threats of gusty winds and small hail. Microburst/downdraft potentials in particular will be highest during the afternoon hours during the initial building thunderstorms along the Interstate Corridor eastward. This will include Idaho Falls, Blackfoot, Pocatello and Soda Springs. All of these thunderstorms are not necessarily organized but we cannot rule out any one storm or two producing damage. There will be some high elevation snow in the forecast as well. Above 6500 ft, expect to see snowfall through Saturday. Snow will start accumulating later tonight and be seen on pass level by Friday morning. This includes Galena Summit and Banner Summit. Through Saturday, forecast snow accumulations of 3 inches are forecast in these areas with fresh snow expected on the mountain tops. A closed area of low pressure responsible for all this activity will gradually make its way eastward through our state tomorrow and into Saturday but will do so rather slowly. This will keep chances for precipitation in our forecast through Saturday. A cold front will accompany the back side of the low, dramatically decreasing temperatures in our area. Winds ahead of the front are forecast mostly out of the south today, shifting out of the southwest in its wake later this evening / overnight. Expect sustained speeds in the 15 to 25 mph range with stronger gusts across much of SE ID. Lake Wind Advisory criteria is borderline for today with the strongest winds occurring closer to sunset; therefore we have not gone ahead and issued for today. Though the reservoir will be breezy with some chop likely. Most of the thunderstorm ingredients will be taken with this front to the east, though we can't rule out a chance for thunderstorm again Friday afternoon. For the most part though, expect just a rainy day Friday. NP .LONG TERM...Sunday through Thursday. The theme of the long term forecast will be cold and wet. Temperatures are expected to remain well below seasonal averages for mid to late May. Will have a chance of precipitation daily with Tuesday likely to be the best chance for dry weather in between systems. Kept in precipiation every day with high chance to likely occurrence each day outside of late Monday night and early Tuesday where dropped a bit the chances. At this point made no significant alterations to the grids that far out. All models agree on the cool and wet pattern through much of next week. European is wetter and a bit cooler than the GFS model. GK && .AVIATION... Main impact today will be the increase in southerly winds especially at BYI, PIH and IDA where sustained speeds of 15 to 20 knots are likely with gusts 20 to 30 knots. Also expect thunderstorms to develop once again in the afternoon and for now only have vicinity thunder at all TAF sites but all sites could see some strong wind gusts near thunderstorms this afternoon and evening. Could see some MVFR ceilings Friday as much colder temperatures arrive with the potential for more precipiation. GK && .HYDROLOGY...Rainfall amounts during the next 2 days may be concerning indeed. Precipitation, aside from any thunderstorm accumulations, really start to accumulate later tonight and this will persist throughout the day Friday before tapering off. In this period, about 1/2 inch of precip is forecast, upwards to 1 inch or more in higher elevations (above 6000 ft) with average precip amounts ranging from 1/4 to 1/2 inch upwards to 3/4 of an inch in the lower elevations (less than 6000 ft). Thunderstorms will increase these forecast amounts. It would seem an Areal Flood or Flood Watch may be appropriate for some areas given these rainfall figures and given rain on snow over the next 2 days. Meanwhile, in River Flooding, the Big Wood River at Hailey continues to have a Flood Warning until further notice as it is forecast in minor flood stage. NP && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 16, 5:08 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
508 AM MDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM NON-TSTM WND GST 1 S MICHAUD 42.92N 112.57W
05/16/2019 M46 MPH POWER ID ASOS
ASOS STATION KPIH POCATELLO AIRPORT.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:19 PM MDT | Special Weather Statement | PIH | Fremont | 26 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.